West Virginia, 2015

Hail and Damaging Wind in West Virginia, April 20, 2015

April 20, 2015 · NWS LWX · 3 events in 1 county or zone

A warm front was draped across the Mason-Dixon Line as a cold front slowly approached from the northwest, leaving the Mid Atlantic warm sectored. Increasing instability and shear ahead of the approaching front coupled with a passing jet streak providing forcing aloft led to scattered strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front was draped across the Mason-Dixon Line as a cold front slowly approached from the northwest, leaving the Mid Atlantic warm sectored. Increasing instability and shear ahead of the approaching front coupled with a passing jet streak providing forcing aloft led to scattered strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 20, 2:25 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 20, 2:25 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT MON APR 20 2015

.SYNOPSIS...
A WARM FRONT RESIDES JUST NORTH OF THE AREA LATE TODAY. A COLD
FRONT WILL PUSH EAST ACROSS THE REGION EARLY THIS EVENING. AN
UPPER LOW WILL THEN PERSIST ACROSS THE GREAT LAKES TO NEW ENGLAND
THROUGHOUT THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
SFC WMFNT HAS JUST SNUCK OVER THE MD/PA BORDER. CDFNT STILL ACROSS
WVA. ALTHO CWFA W/IN WARM SECTOR...A CPL OF CHALLENGES HAVE CROPPED
UP. FIRST IS THE DEBRIS CI WHICH HAS IMPEDED SGFNT WARMING. SECOND
ARE MID LVL CAPS AT H8 AND H6. THE COMBO OF THE TWO HV RESULTED IN A
COLUMN THAT STILL IS STBL. INITIATION HAS OCCURRED W OF THE CWFA...
IN A MORE FVRBL ENVIRONMENT.

TREND IN SOME GDNC IS TO DELAY ONSET OF PCPN. THE GDNC SETS THAT
HAVENT CAUGHT ONTO THIS TREND HV BEEN DVLPG PCPN TOO SOON...AND HV
BEEN NEGLECTED. BELIEVE THAT MID LVL COOLING WL STILL TAKE PLACE...
AND THE CI SOON TO DEPART. THEREFORE...STILL BELIEVE THAT WE WL
BE DSTBLZG SOON.

DECENT SHEAR AND INCRSG INSTBY SUGGESTS THAT A THREAT FOR SVR WX
STILL EXISTS. FURTHER...AS UPR LVL SPD MAX CREEPS UP COAST JUST AHD
OF APPRCHG CDFNT...WL HV NCSRY FORCING FOR ENHANCED LIFT. THEREFORE
WL HV DELAYED ONSET...OTRW HV MADE FEW CHGS TO GOING FCST TAFTN-
EVNG. AS NAM DEPICTS...ONCE INITIATION BEGINS XPCT RAPID DVLPMNT TO
TAKE PLACE. THINK ITLL BE MIXED MODE...W/ WIND AND HAIL THREATS. FZL
AND WBZ QUITE LOW WHILE LOW-MID LVL LAPSE RATES MDT-HIGH.  IN
ADDITION...HV BACKED LLVL FLOW NEAR WMFNT. AS A RESULT...SPC HAS
ISSUED A TOR WATCH FOR ENTIRE AREA TIL 02Z.

WL HV DECREASING THUNDER CHCS AFTR SUNSET...BUT PCPN MAY LINGER TIL
MIDNGT-ISH WHEN CDFNT CLEARS AREA. AFTER THAT LOOK FOR A RAPIDLY
DRYING AMS AS WLY WINDS INCREASE. HV HELD ONTO SOME CLDS THO DUE TO
MID LVL TROF AXIS.

DP UPR LOW WL RESIDE NORTH OF THE GRTLKS TMRW...WHICH WL PROVIDE
FAST MID-LVL FLOW. KEEPING A DRY FCST W/ CLDY PERIODS AS IMPULSES
ZIP THRU THE FLOW. DOWNSLOPING WL PROVIDE THE WARMING IN SPITE OF
CAA.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...

NOT MUCH OF A BREAK BETWEEN SYSTEMS AS THE MID-ATLC STAYS JUST ON
THE OUTER FRINGE OF A LARGE UPPER GREAT LAKES TROUGH. ONE OF THE
WEAKER VORTS SLIDING AROUND THE BASE OF THE TROUGH WILL SLIDE INTO
THE WINDWARD SIDE OF THE APLCNS LATE TUE NIGHT. LITTLE MORE THAN
COOLER AIR WILL MAKE IT OVER THE MTNS...W/ THE MOISTURE DISSIPATING
OVER THE HIGHER TERRAIN. HEADING INTO EARLY WED...A STRONGER LOW
PRESSURE SYSTEM WILL BE DEVELOPING WELL TO OUR NORTH WHICH WILL ALSO
STRENGTHEN THE INCOMING COLD FRONT.

GUSTY SW WINDS WILL ARRIVE BEFORE ANY PRECIP E OF THE APLCNS...AND
GRADUALLY PULL UP OUR COOL TEMPS FROM OVERNIGHT BACK INTO A WARMER
REGIME BY MIDDAY. UNLIKE TODAY'S CONDITIONS...THIS FRONTAL PASSAGE
IS NOT EXPECTED TO MUSTER UP MUCH INSTABILITY. THE SRN HALF OF THE
CWA MAY SEE SOME WEAK CONVECTIVE POTENTIAL BUT THE REMAINDER OF THE
AREA WILL SEE AT SOLID CHANCE FOR RAIN SHOWERS. TEMPS WILL BE ABOVE
AVG FOR THE VA/MD PIEDMONT. QPF FAIRLY LIGHT FOR THIS PASSAGE AND A
RELATIVELY BRIEF PERIOD OF THE MID AFTN TO EVE. BY LATE EVE...MOST
OF THE PRECIP WILL BE SLIDING OUT OF THE SE PORTION OF THE CWA AND
CLOUDS WILL ALLOW EXIT OFF THE COAST.
&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
LONG TERM PERIOD WILL BE DOMINATED BY A COLD UPPER-LEVEL LOW
PRESSURE SYSTEM STALLED OVER THE NORTHEASTERN CONUS...WITH
PERSISTENT CHILLY WEST OR NORTHWEST FLOW OVER THE REGION.

A TROUGH MAY BRING PRECIPITATION TO THE AREA SATURDAY...BUT OTHER
THAN THAT IT LOOKS MAINLY DRY. TEMPERATURES WILL BE WELL BELOW
NORMAL /I.E. 10-15 DEGREES BELOW NORMAL/ THROUGH THE PERIOD WITH
HIGH STRUGGLING TO GET OUT OF THE 50S AND LOWS IN THE UPPER 30S TO
40S.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...

AM KEEPING VFR TAFS THRU THE PD. HWVR...THERE ARE OTHER
CONSIDERATIONS. NMRS TSRA WL BE DVLPG TAFTN. XPCT BRIEF CIG/VIS
RESTRICTIONS W/IN ANY STORMS. THE MITIGATING FACTOR IS AREAL CVRG.
ONCE THAT BECOME CLEAR...THEN RESTRICTIONS WL BE ADDED TO TAFS.
THREAT WINDOW WL BE 20/21Z THRU 02Z.

WLY WINDS OVNGT THRU TUE...W/ GUSTS UP TO 20 KT ATTM.

ANOTHER COLD FRONT WILL SWING THRU ON WED AFTN. GUSTY SW WINDS AHEAD
OF THE FRONT AND MAINLY BRIEF/SCTD SHOWER ALONG THE BOUNDARY AS IT
SLIDE THRU DURING THE 2ND HALF OF THE DAY.

WLY FLOW 10 KT OR SO W/ MAINLY VFR EXPECTED THU-SAT.

&&

.MARINE...

SLY FLOW TAFTN-EVE...SCA AT TIMES. STORMS POSSIBLE LATE
AFTERNOON/EVENING WITH STRONG WINDS AND HAIL. COLD FRONT CROSSES
TONIGHT WITH WIND SHIFT TO WEST. PERHAPS A WEAKENING OF WINDS NEAR
DAWN TUESDAY...BUT THEN INCREASE AGAIN TO SCA LEVELS DURING THE DAY.

SOLID SCA WINDS POSSIBLE ON WED AHEAD OF AND ALONG A COLD FRONT THAT
IS EXPECTED TO SWING THRU THE WATERS BY LATE EVE.

SCA GUSTS POSSIBLE IN WLY SURGE BEHIND FRONTAL BOUNDARY
THURSDAY...THEN LIGHTER FLOW BELOW SCA CRITERIA LIKELY FRIDAY-
SATURDAY.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS STILL BETWEEN 1.5 AND 2.0 FT ABV ASTRO NORMS. AT THIS
RATE...WILL HAVE MINOR FLOODING AT ANNAPOLIS AND BALTIMORE. SLY
FLOW WILL REINFORCE THE POSITIVE DEPARTURES. HOWEVER...A COLD
FRONT WILL BE APPROACHING...SWINGING AROUND WIND DIRECTION RIGHT
NEAR THE TIME OF HIGH TIDE. THAT MAKES IT LOWER CONFIDENCE...BUT
STILL OPTED TO ISSUE ADVY. WILL CONTINUE TO MONITOR.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MDZ011-
     014.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ530>534-
     537>543.
     SMALL CRAFT ADVISORY UNTIL 1 AM EDT TUESDAY FOR ANZ535-536.
     SMALL CRAFT ADVISORY FROM 10 AM TO 6 PM EDT TUESDAY FOR ANZ535-
     536.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...GMS
LONG TERM...DFH
AVIATION...GMS/HTS/DFH
MARINE...GMS/HTS/DFH
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Apr 20, 2:21 PM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT MON APR 20 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
321 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 10 PM.
THUNDERSTORMS MAY BECOME SEVERE WITH A THREAT OF DAMAGING WIND
GUSTS...LARGE HAIL AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE REPORT ANY SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
321 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 10 PM.
THUNDERSTORMS MAY BECOME SEVERE WITH A THREAT OF DAMAGING WIND
GUSTS...LARGE HAIL AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE REPORT ANY SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Apr 20, 4:31 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
531 PM EDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             1 E WOLFE MILL          39.68N  78.71W
04/20/2015  M0.88 INCH       ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1500052

MSE
Local storm report, Apr 20, 4:33 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             E FORT ASHBY            39.50N  78.77W
04/20/2015  M0.75 INCH       MINERAL            WV   BROADCAST MEDIA

            RELAYED BY MEDIA

&&

EVENT NUMBER LWX1500053

SEARS

The radar

The Sterling radar (KLWX), 99 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morgan

When
April 20, 6:02 PM EST
Where
Morgan County, 0.53 mi W of Great Cacapon
Measured
1 in hail
Reported by
Public
Coordinates
39.620, -78.290

Hail, Morgan

When
April 20, 6:08 PM EST
Where
Morgan County, 1.06 mi E of Great Cacapon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -78.260

Thunderstorm Wind, Morgan

When
April 20, 7:10 PM EST
Where
Morgan County, 0.53 mi SSW of Sleepy Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.663, -78.084

A tree was reported down in the road near the 6000 block of River Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573915, 573917, 573921.